SSRI Side Effects: Harvard Mental Health Letter discusses the real risks of antidepressants
Selective serotonin reuptake inhibitors (SSRIs) are among the most widely prescribed medications, and they are remarkably safe and effective. But no medical treatment is without risk. The May issue of the Harvard Mental Health Letter reviews the potential side effects of these popular antidepressants and puts them into perspective.
Here are some of the side effects the Harvard Mental Health Letter describes:
- Physical symptoms. Some patients taking SSRIs develop insomnia, rashes, headaches, joint and muscle pain, stomach upset, nausea, or diarrhea. These problems are usually temporary, mild, or both.
- Bleeding problems. A more serious potential problem is reduced blood clotting capacity that increases risk for stomach or uterine bleeding. If patients use SSRIs and NSAIDs (aspirin, ibuprofen, naproxen, COX-2 inhibitors) at the same time, the risk more than doubles, so these drugs must be combined with care.
- Sexual effects. For many patients, SSRIs diminish sexual interest, desire, performance, satisfaction, or all four. Lowering the dose, switching antidepressants, or, for men, taking a drug like sildenafil (Viagra) can help.
- Suicide. The risk that antidepressants will incite violent or self-destructive actions has become the subject of renewed controversy. One reason for concern is the increasing number of children and adolescents receiving prescriptions for antidepressants. When compared with a placebo, all antidepressants, including SSRIs, seem to double the risk of suicidal thinking, from 1%–2% to 2%–4%, in both children and adults.
Regular follow-up and close monitoring are important. Also, patients should be warned that there is a slight chance they will feel worse for a while, and that they should let their prescribing clinicians know immediately if they begin to feel worse or develop new symptoms, especially after changing the medication or the dose.